Dexmedetomidine to Treat 3, 4-Methylenedioxymethamphetamine-Induced Agitation in a 13-Month-Old Infant: A Case Report and Literature Review

Patricia J. L. T. Sanders*, Jan Hanot

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

Abstract

We report a 13-month-old infant who accidentally ingested a tablet of 3, 4-methylenedioxymethamphetamine (MDMA) and was brought to the emergency department with tachycardia, seizures, mydriasis, and altered mental status. The patient received multiple doses of benzodiazepines to treat the seizures and developed respiratory insufficiency needing intubation. After extubation, the patient developed hyperactivity, myoclonic, and choreoathetoid movements which were unresponsive to benzodiazepines. Dexmedetomidine was started with good response. The patient made a full clinical recovery. This is the first case that illustrates the possibility to treat MDMA-induced agitation with dexmedetomidine in a 13-month-old infant.

Original languageEnglish
Pages (from-to)175-177
Number of pages3
JournalJournal of Pediatric Intensive Care
Volume8
Issue number3
DOIs
Publication statusPublished - Sep 2019

Keywords

  • MDMA
  • dexmedetomidine
  • infant
  • 3,4-METHYLENEDIOXYMETHAMPHETAMINE
  • AMPHETAMINE

Cite this